Mixed-type autoimmune hemolytic anemia following fludarabine treatment in a patient with chronic lymphocytic leukemia/small cell lymphoma.
BACKGROUND AND OBJECTIVES: Mixed-type autoimmune hemolytic anemia (AIHA) is a rare complication of chronic lymphocytic leukemia (CLL). We report a patient with small lymphocytic lymphoma (phenotypic CLL) who developed symptomatic anemia 3 weeks after her fifth cycle of fludarabine, a T cell immunosuppressant. MATERIALS AND METHODS: An antibody screen and panel, direct antiglobulin test, rapid acid eluate, rabbit erythrocyte stroma (RESt) adsorption, and autoadsorption were performed. RESULTS: Warm and cold autoantibodies were detected. prompt treatment with corticosteroids and minimal blood transfusions led to marked improvement. CONCLUSION: Normally, T cells suppress polyclonal lymphocytes that produce autoantibodies. Suppression of T cells in this patient, in addition to the underlying disease process, may explain this mixed-type AIHA, the first reported case to occur following fludarabine treatment.